MAUDE Adverse Event Report: EDWARDS LIFESCIENCES SAPIEN 3 TRANSCATHETER HEART VALVE; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES SAPIEN 3 TRANSCATHETER HEART VALVE; PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Model Number 9600TFX20A
Medical Device Problem Codes Degraded (1153); Difficult to Open or Close (2921); Device Stenosis (4066)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 01/20/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), approximately 1 year and 9 months post-implant of a 20 mm sapien 3 in a non-ew valve in the mitral position via transfemoral approach, the patient presented with heart failed and the valve failed due to stenosis.The mean/peak gradient is 20-35 mmhg.Initial 20 mm sapien 3 valve from 2024 was believed to be a bit under-expanded.The team pre-dilated the existing 20 mm sapien 3 valve with an 18mm non-ew balloon at 20atm before implanting the new 20 mm sapien 3 valve.Post implant, the team estimated the new 20 mm sapien 3 valve measured about 19mm so the implanting team hope this one lasts longer.According to the medical records, the summary showed severe mitral stenosis with no significant regurgitation, the apical aspect of the sapien valve extends into the left ventricular outflow tract without obvious left ventricular outflow tract obstruction.The mean mitral inflow gradient is 20-27mmhg.The limited evaluation within the sapien valve suggests reduced mobility of the leaflets contributes to stenosis.Also, echogenic thickening on the atrial aspect of the leaflets is probably present.Lvot obstruction was ruled out.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information.The following sections of this report have been updated: corrected h.6 investigation conclusions and investigation findings.Added new information to h.6 component codes and type of investigation.The device was not returned to edwards lifesciences for evaluation.Without the device returned for evaluation, visual inspection, functional testing and dimensional analysis were unable to be completed.Imagery was not provided for review.A device history record review (dhr) and lot history were performed and did not reveal any manufacturing nonconformance that would have contributed to this complaint event.A review of the risk management documentation was performed, and no evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.The complaints were confirmed based on provided medical record.A review of the dhr, lot history and complaint history provided no indication that a manufacturing non-conformance would have contributed to the reported event.A review of the ifu and training manuals revealed no deficiencies.During the manufacturing process, all sapien 3 valves are 100% visually inspected for defects and 100% tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.Hypoattenuated leaflet thickening (halt) and leaflet-motion restricted may be caused by several patient-related factors including early valve deterioration (svd) (e.G.Stenosis/calcification), non-structural dysfunction (e.G.Pannus), or thrombosis (formation of blood clots on the valve).Due to limited information, a definitive root cause was unable to be determined at this time.As reported, ''initial 20 mm sapien 3 valve from 2024 was believed to be a bit under-expanded'' and ''echogenic thickening on the atrial aspect of the leaflets is probably present''.In this case, the valve was reported to be under-expanded.The resulting frame under-expansion limited leaflet mobility, and ultimately led to restricted leaflet motion.In addition, leaflet thickening can further impair leaflet function and coaptation, contributing to additional restriction of leaflet motion.As such, available information suggests procedural factors (under expanded valve) and/or patient factors (thickened leaflet) may have contributed to the complaint event as reported, ''initial 20 mm sapien 3 valve from 2024 was believed to be a bit under-expanded.The team pre-dilated the existing 20 mm sapien 3 valve with an 18mm non-ew balloon at 20atm before implanting the new 20 mm sapien 3 valve'' and ''the limited evaluation within the sapien valve suggests reduced mobility of the leaflets contributes to stenosis''.In this case the valve was under-expanded.When the valve is not fully expanded, the effective orifice area is reduced.This can impact valve functionality as blood flow across the valve would obstructed, which can contribute to increased gradients or stenosis.Additionally, patient had leaflet motion restricted and thickened leaflets, which could narrow the effective orifice area of valve, resulting in stenosis.As such, available information suggests procedural factor (under expanded valve), patient factors (leaflet motion restricted, thickened leaflet) may have contributed to the complaint event.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
PROSTHESIS, MITRAL VALVE, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24291796
Report Number2015691-2026-10905
Device Sequence Number13303358
Product Code NPU
UDI-Device Identifier00690103194005
UDI-Public(01)00690103194005(17)250501
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/16/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2025
Device Model Number9600TFX20A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/19/2026
Supplement Date Received by Manufacturer02/26/2026
Initial Report FDA Received Date02/09/2026
Supplement Report FDA Received Date03/16/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age8 YR
Patient SexMale
Patient Weight22 KG